Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 10, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 13, 2024, 6:28 PM CDT for Randolph County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2024, 6:28 PM CDT (23:28 UTC)
- Expired
- Mar 13, 2024, 7:03 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS53 KLSX 132328
SVRLSX
ILC157-140015-
/O.NEW.KLSX.SV.W.0010.240313T2328Z-240314T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
628 PM CDT Wed Mar 13 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Randolph County in southwestern Illinois...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located near Baldwin,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sparta, Red Bud, Coulterville, Tilden, Evansville, Baldwin, Eden,
Preston, Prairie, Ruma, Houston, and Walsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9002 3822 9000 3822 8959 3804 8960
TIME...MOT...LOC 2328Z 266DEG 13KT 3816 8989
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass3 follow-up statements
952
WWUS53 KLSX 132333
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
633 PM CDT Wed Mar 13 2024
ILC157-140015-
/O.CON.KLSX.SV.W.0010.000000T0000Z-240314T0015Z/
Randolph IL-
633 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...
At 633 PM CDT, a severe thunderstorm was located over Baldwin, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sparta, Coulterville, Tilden, Baldwin, Eden, and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 8994 3822 8993 3822 8959 3807 8960
TIME...MOT...LOC 2333Z 266DEG 13KT 3816 8987
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass890
WWUS53 KLSX 132348
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
648 PM CDT Wed Mar 13 2024
ILC157-140015-
/O.CON.KLSX.SV.W.0010.000000T0000Z-240314T0015Z/
Randolph IL-
648 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...
At 648 PM CDT, a severe thunderstorm was located near Tilden, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sparta, Coulterville, and Tilden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 8983 3822 8984 3822 8959 3815 8959
TIME...MOT...LOC 2348Z 258DEG 15KT 3820 8975
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass212 WWUS53 KLSX 140003 SVSLSX Severe Weather Statement National Weather Service St Louis MO 703 PM CDT Wed Mar 13 2024 ILC157-140013- /O.CAN.KLSX.SV.W.0010.000000T0000Z-240314T0015Z/ Randolph IL- 703 PM CDT Wed Mar 13 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central and southwestern Illinois. && LAT...LON 3818 8983 3822 8984 3822 8959 3815 8959 TIME...MOT...LOC 0003Z 266DEG 13KT 3820 8968 $$ Glass
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:51 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible.
Area forecast discussion, Mar 13, 3:51 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 351 PM CDT Wed Mar 13 2024 .KEY MESSAGES... -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible. && .SHORT TERM... (Through Late Thursday Night) Issued at 347 PM CDT Wed Mar 13 2024 Latest RAP analysis is indicating that the main warm front extends from northwestern Missouri into southeastern Iowa as of 18z. In the meantime, an axis of deeper moisture that extends from just south of Kansas City east southeastward towards Rolla then near Ste. Genevieve, MO has begun to interact with a shortwave that is sliding east across the area. This will be the focus for discrete thunderstorm development late this afternoon. The combination of the shortwave, instability (ML CAPEs 1000-2000J/kg) and deep-layer shear of 30 to 40 kt will support a few thunderstorms becoming strong to severe. While the main threats will be large hail and damaging winds, there is also a tornado threat, though it is limited due to the lack of low-level curvature in the latest forecast hodographs. Also, as the storms track to the east and northeast they will be moving into an area of lower instability. The best time for strong to severe storms will be between 5 pm and 11 pm, especially over portions of central/east central/northeast Missouri as well as west central Illinois. After sunset, a southerly LLJ (30-50kts) will develop which will help to lift the storms northward into the northern portions of the forecast area by late this evening. The majority of the latest CAMs indicate that the storms will then congeal into a complex and slide east along the warm front as the LLJ veers to the southwest overnight. Then the complex will eventually sag to the southeast and weakening around sunrise. On Thursday, expect most of the day will be dry before the next round develops during the afternoon hours. If clouds clear out enough and the cold pool from the overnight activity weakens, expect highs in the 70s to around 80 degrees. Otherwise there is the issue of where an outflow from the complex lays out during the day on Thursday, becoming the focus of new development before the cold front moves through Thursday night. With dewpoints in the low to mid 60s in the warm sector ahead of the cold front, expect instability will increase with MU CAPEs of 1500-2500 J/kg by midday. So the instability combined with steep ML lapse rates will result in moderate to strong buoyancy as heating destabilizes the air mass in wake of the early morning clouds and convective activity. Latest forecast soundings show a decent inversion, thus activity will be suppressed initially. Once the capping inversion weakens by mid to late afternoon expect thunderstorm development in the warm sector ahead of the cold front. With deep-layer wind shear of 40 to 50 kt and the aforementioned instability, there will be a more substantial opportunity for strong to severe thunderstorms than this evening. Initially development will be discrete with supercells, then transition to a mixed mode of line segments and embedded supercells through the evening as thunderstorm mergers take place. The main threats will be large hail, possibly greater than golf ball size, damaging winds and a tornado or two. Byrd && .LONG TERM... (Friday through Next Wednesday) Issued at 347 PM CDT Wed Mar 13 2024 (Friday - Saturday Night) Surface high pressure early Friday over the mid-Missouri Valley is forecast to slide south/southeast. Decreasing cloudiness is expected through the day, but low-level cold air advection continues well behind Thursday night's cold front. High temperatures generally in the mid 50s to low 60s are likely, near to slightly above normals for the date. The surface anticyclone is forecast to weaken Friday night, with the axis of the ridge quickly moving south through the bi-state area. West/southwest return flow will begin in its wake, mainly preventing a further temperature drop. Due to this return flow, lows are forecast to be about 5 degrees above normal, generally in the mid to upper 30s across the region. A weak cold front is expected to move through the mid-Mississippi Valley Saturday afternoon/evening, but is not expected to bring much fanfare. This boundary should pass through dry, with very weak low- level convergence along it and the better mid/upper level forcing for ascent residing across the Great Lakes. Temperatures should climb on Saturday out ahead of the front, reaching into the low to mid 60s for most locations. (Sunday - Monday Night) A secondary, and more substantial, cold front is expected late Sunday associated with anomalously mid/upper level troughing swinging through the Upper Midwest/Great Lakes. Very strong low- level cold air advection moves into the CWA by Sunday evening, with 850-hPa temperatures dropping to near -10C by 1200 UTC Monday on the GEFS/EPS. These values are pretty notable for mid March, generally about 8 to 12C below normal. The surface high across the Plains is also pretty notable (1030 hPa, near the 90th percentile of climatology), illustrating this incoming air mass does have some teeth for mid March. A hard freeze (<=28F) is more likely than not across parts of the area both Sunday and Monday nights due to this incoming air mass. For Sunday night, highest probabilities on the LREF (50-70%) are in parts of northeast Missouri and west-central Illinois. There is less certainty on Monday night due to a variety of factors, including but not limited to: 1) potential for increasing mid/upper level clouds and 2) timing of the surface ridge axis across the area. If it stays clear and the surface high is in a favorable position, a hard freeze likely would happen over most of the area. However, due to some of these uncertainties mentioned above, probabilities for a hard freeze Monday night are in the 30- 40% on the LREF at this time. This is a good reminder that it is still mid March and hard freezes are pretty common this time of year. Climatogically speaking, the last hard freeze typically occurs between about March 20th and the first week of April. For more detailed spring frost/freeze information for your location, please visit our new web page at weather.gov/lsx/frostfreezepage . High temperatures cool off on Sunday, but the coldest day should be Monday areawide. Highs are only expected to climb into the 40s, or about 10 degrees below normal. (Tuesday - Next Wednesday) This cool down late this weekend/early next week looks short lived however. Return flow around the departing surface high is likely to begin by Tuesday, with rising mid/upper level heights as well. Temperatures will moderate heading into the middle of next week, with at least slightly above normal values by Tuesday. Gosselin && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 637 AM CDT Wed Mar 13 2024 Morning scattered showers and thunderstorms have departed all terminals as they dissipate across IL this morning, leaving dry and VFR flight conditions into the afternoon. A broken arc of showers and thunderstorms is expected to gradually develop near the I-70 corridor this evening and lift northeastward tonight. Confidence is still highest in thunderstorms occurring at KUIN, but a short (2 hour) period of VCTS has been introduced at all other terminals. Showers and thunderstorms could continue at or in the vicinity of KUIN through much of the night as a second complex of showers and thunderstorms is anticipated to track through northeastern MO/west- central IL early Thursday morning. Confidence is lower in these showers and thunderstorms reaching KSTL through its extended TAF period, only warranting mention of VCSH. Brief periods of MVFR to IFR flight conditions and hail are possible with thunderstorms, but there are still uncertainties in exact timing and coverage at each terminal. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 13, 2:23 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 223 PM CDT Wed Mar 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 223 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening and overnight. Some of these thunderstorms may be strong to severe with large hail, damaging winds, and isolated tornadoes all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Thursday and Thursday night across much of the area. Some of these thunderstorms could be strong to severe Thursday afternoon and evening with large hail, damaging winds, and isolated tornadoes all possible.. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any forms of severe weather to the National Weather Service. Gosselin
In the hours before
Local storm report, Mar 13, 5:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
543 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 2 ENE Morse Mill 38.29N 90.62W
03/13/2024 E0.75 inch Jefferson MO Trained Spotter
&&
MCFLocal storm report, Mar 13, 5:45 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
545 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail Ruma 38.14N 90.00W
03/13/2024 M0.75 inch Randolph IL Trained Spotter
&&
MCFLocal storm report, Mar 13, 5:50 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
550 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail Ames 38.15N 90.05W
03/13/2024 M1.75 inch Monroe IL Emergency Mngr
&&
PWLocal storm report, Mar 13, 5:51 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
551 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail Renault 38.15N 90.13W
03/13/2024 E1.75 inch Monroe IL Emergency Mngr
&&
PWLocal storm report, Mar 13, 5:52 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
552 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 1 W Ruma 38.13N 90.01W
03/13/2024 E1.00 inch Randolph IL Trained Spotter
Hail was mostly the size of pennies and
dimes, but observer did see quarter size
hail mixed in.
&&
MCFLocal storm report, Mar 13, 6:24 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
624 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail New Hanover 38.38N 90.23W
03/13/2024 E0.75 inch Monroe IL Public
Half inch to 3/4-inch hail.
&&
MCFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 45 min |
| Mar 13, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 38 min |
| Mar 13, 5:43 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 47 min |
| Mar 13, 6:06 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.